Medical questions & health advice by board certified doctors
"Will my medication affect my breathing?"
I am a 22 year old with depression. I currently take Sertraline daily and Albuterol as needed. I have not had to take the Albuterol yet, but in the case that I do, should I fear a drug interaction? Will either of my medicines work less effectively or be too strong for me to handle? I used to take another anti-depressant that reacted with my inhaler and made me hallucinate. I really don't want this happening again!
Typically Albuterol is thought of as a relatively benign medication, especially in an otherwise healthy individual without concurrent medical problems. Since it is inhaled, most of the medication acts locally in the small airways of the lungs. A small percentage of it may be systemically absorbed; sometimes this can cause an increase in heart rate and mild symptoms of anxiety. For the most part however, patients tolerate their Albuterol inhalers without incident. There have been some interactions noted between Albuterol and tricyclic antidepressant medications, but Sertraline does not belong to this class of drugs. Additionally, the effects of Albuterol do not last longer than a few hours in the body; if an adverse effect did occur, it would most likely be short-lived as a consequence of the short half-life of the medication. If you do experience what you believe to be an adverse reaction to the combination of the medications, then you should call your doctor immediately.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.